North Dakota, 2024

Damaging Wind in North Dakota, July 29, 2024

July 29, 2024 · NWS FGF · 1 event in 1 county or zone

Strong to severe thunderstorms worked their way east from western North Dakota in the early morning hours of July 30th. Main hazards were large hail and wind damage in lakes country Minnesota, as well as the southern Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong to severe thunderstorms worked their way east from western North Dakota in the early morning hours of July 30th. Main hazards were large hail and wind damage in lakes country Minnesota, as well as the southern Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 10:20 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe thunderstorms this afternoon into evening. The chance for severe resides within northeast North Dakota between 4PM and 8PM this afternoon, as well as along and south of I-94 within southeast North Dakota into west-central Minnesota after 8PM this evening.
  • Additional chances for severe storms Tuesday and Wednesday, including a level 2 out of 5 risk in eastern North Dakota Tuesday afternoon and evening.
  • Heat impacts may return to the region Tuesday, particularly for sensitive individuals with health issues.
Area forecast discussion, Jul 29, 10:20 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1120 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe thunderstorms this
  afternoon into evening. The chance for severe resides within
  northeast North Dakota between 4PM and 8PM this afternoon, as
  well as along and south of I-94 within southeast North Dakota
  into west-central Minnesota after 8PM this evening.

- Additional chances for severe storms Tuesday and Wednesday,
  including a level 2 out of 5 risk in eastern North Dakota
  Tuesday afternoon and evening.

- Heat impacts may return to the region Tuesday, particularly
  for sensitive individuals with health issues.

&&

UPDATE
Issued at 1026 PM CDT Mon Jul 29 2024

Strong to severe thunderstorms continue working eastward this
evening, with a Severe Thunderstorm Watch now in effect through
3 am. The strongest storms should remain south of I-94, with
damaging wind gusts to 70 mph and hail being the primary
impact.

UPDATE
Issued at 727 PM CDT Mon Jul 29 2024

Storms remain possible this evening, with most activity still
remaining to the west. Storm movement is a bit slower than
nearly all guidance suggests, thus made adjustments to the
timing of PoPs across the western portions of the forecast area.
Overall, the forecast remains on track, with only the precip
timing still remaining somewhat uncertain.

&&

.DISCUSSION...
Issued at 300 PM CDT Mon Jul 29 2024

...Synopsis...

Water vapor imagery reveals a well defined upper low in MB,
along with a shortwave trough moving through eastern MT into the
western Dakotas, both propagating east. At the surface, surface
high pressure is observed within northwest MN, with a
stalled/stationary front draped west-east across the southern
Valley separating rich boundary layer moisture to its south.
These features will dictate this afternoon/evening's severe
thunderstorm potential, particularly the shortwave out of MT
into the Dakotas.

Additionally, large upper troughing is noted in the Pacific
Northwest. Ensemble guidance strongly favors slow propagation of
this upper trough eastward toward through the Northern Rockies
into the Northern Plains Tuesday into Wednesday. Without much
change to the presently warm and moist boundary layer air mass
to occur between now and Wednesday, additional shortwaves and
the upper trough passage itself will drive chance for strong to
severe thunderstorms Tuesday and Wednesday, particularly in the
afternoon and evenings. This moist and hot air mass also drives
Tuesday's heat impact potential.

Ensembles bring the axis of the aforementioned upper trough west
of our area by Thursday, followed by strong upper ridging in the
West, and zonal to northwesterly flow aloft over our region.
There are also indications of less boundary layer
moisture/humidity by late week mitigating heat impacts despite
similar temperatures in the 80s.

...Severe storm potential this afternoon and evening...

There can be considered two areas for severe storm potential
this afternoon and evening: one in northeast North Dakota
between 4PM and 8 PM, and the other generally along and south of
I-94 in southeast ND into west-central MN after 8PM.

Northeast North Dakota's chance for severe storms hold lower
confidence as it is conditional upon thunderstorms developing
within this area and/or in far southeast MB, and moving into the
area. With the exiting upper low in MB, upper synoptic support
will be lacking if not hindering through subsidence in the wake
of the low's PV. Although, still cannot discount mesoscale
forcing near terrain- induced convergence from features like
Turtle Mountains to help provide the lift necessary for robust
convection. Should thunderstorms develop, capping and the lack
of more widespread lift will help keep storms discrete. The
kinematics by late afternoon should allow for the potential of
this convection to develop into supercells, supporting potential
for large hail to 2 inches and gusty winds within the rear
flank downdraft to 70 mph. While discrete supercells can have a
tendency to bring tornado potential to any table, low boundary
layer RH/high cloud heights and relatively weak wind shear in
the lowest 0-1 km will keep the chance for tornado markedly low.
Things that would increase tornado potential is increased
boundary layer moisture (for instance from local ET) and/or
increased favored low level winds (for instance from the
southeast).

More confidence exists in thunderstorms developing within
western/central ND this afternoon, moving east and/or southeast
late afternoon into evening. Upper support for ascent within the
shortwave moving out of MT into the Dakotas is evident already
with the presence of cirrus and now recent cumulus congestus in
western ND. The majority of guidance develops scattered robust
convection by 7PM, with a tendency to congeal into one or more
clusters of storms, perhaps organizing into a complex 9PM.
Unidirectional wind shear pointing generally due east would
support movement of clusters/complex to the east, although there
is some potential for propagation toward the southeast as inflow
is fed in from the south. The stationary front across the
southern Valley demarcating rich boundary layer moisture/high
theta-e to its south is an interesting feature. This may serve
as a conduit for eventual cluster/s and/or complex to ride
along.

Timing from guidance suggests a later arrival of thunderstorms
into southeast ND, closer to 8PM. Given favored clusters/linear
storm mode, scattered severe wind gusts to 70 mph appear to be
the main hazard, with isolated instances of small hail
(potentially wind driven) as well. Confidence in how long severe
potential exists into Minnesota is also low as nocturnal cooling
starts to increase boundary layer stability.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1120 PM CDT Mon Jul 29 2024

VFR conditions prevail through the TAF period at all sites. VCTS
mention remains for KFAR; however, it has been removed at other
TAF sites for the overnight period. While isolated strong
thunderstorms remain possible, confidence in thunderstorm
activity north of I-94 is quite low. Look for overall minimal
impacts to aviation through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Lynch
DISCUSSION...CJ
AVIATION...Lynch
Hazardous weather outlook, Jul 29, 1:59 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
259 PM CDT Mon Jul 29 2024

MNZ029-040-NDZ028-038-039-049-052-053-302000-
Wilkin-Grant-Griggs-Barnes-Cass-Ransom-Sargent-Richland-
259 PM CDT Mon Jul 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 2 out of 5 risk for severe thunderstorms after 8PM
this evening mainly along and south of I-94 within southeast
North Dakota into west-central Minnesota.

The main hazards will be wind gusts to 70 mph and quarter sized
hail.

General storm motion...Moving toward the east at 30 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat impacts may return to the region Tuesday, particularly
for sensitive individuals with health issues.

Tuesday...Level 1 out of 5 Severe Thunderstorm Risk.
Wednesday...Level 1 out of 5 Severe Thunderstorm Risk.
Flooding Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>009-013>017-022>024-027-028-030>032-NDZ008-016-026-027-029-
030-054-302000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Pembina-Eastern Walsh-Nelson-Grand Forks-
Steele-Traill-Western Walsh-
259 PM CDT Mon Jul 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon. The chance for severe resides within northeast North
Dakota between 4PM and 8PM this afternoon. Should thunderstorms
develop, the main hazards will be hail to the size of golf balls
and wind gusts to 70 mph.

General storm motion...Moving toward the southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat impacts may return to the region Tuesday, particularly
for sensitive individuals with health issues.

Tuesday and Wednesday...Level 1 out of 5 Severe Thunderstorm
Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

NDZ006-007-014-015-024-302000-
Towner-Cavalier-Benson-Ramsey-Eddy-
259 PM CDT Mon Jul 29 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a level 1 out of 5 risk for severe thunderstorms this
afternoon. The chance for severe resides within northeast North
Dakota between 4PM and 8PM this afternoon. Should thunderstorms
develop, the main hazards will be hail to the size of golf balls
and wind gusts to 70 mph.

General storm motion...Moving toward the southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat impacts may return to the region Tuesday, particularly for
sensitive individuals with health issues.

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk.
Wednesday...Level 1 out of 5 Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 29, 5:46 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
646 PM CDT Mon Jul 29 2024

MNZ006-300030-
Lake Of The Woods MN-
646 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LAKE OF THE WOODS
COUNTY THROUGH 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Angle Inlet, or 44 miles northeast of Roseau,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Angle Inlet, Oak Island, Flag Island, and Penasse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
      4937 9495 4933 9486 4932 9481 4929 9482
      4919 9479 4917 9481 4931 9516 4938 9515
TIME...MOT...LOC 2345Z 299DEG 29KT 4939 9523

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thomas
Special weather statement, Jul 29, 10:40 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1140 PM CDT Mon Jul 29 2024

NDZ039-049-052-053-300515-
Sargent ND-Richland ND-Ransom ND-Cass ND-
1140 PM CDT Mon Jul 29 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN RANSOM...SOUTH CENTRAL
CASS...RICHLAND AND EASTERN SARGENT COUNTIES THROUGH 1215 AM CDT...

At 1140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Enderlin to near De Lamere to Lake Traverse
Reservation. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hankinson, Enderlin, Kindred, Lidgerwood, Wyndmere, Abercrombie, and
Walcott.

This includes Interstate 29 between mile markers 0 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4594 9747 4631 9740 4666 9763 4670 9694
      4632 9663 4593 9672
TIME...MOT...LOC 0440Z 268DEG 45KT 4664 9759 4631 9735 4595 9743

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Thomas/Lynch
Special weather statement, Jul 29, 11:07 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1207 AM CDT Tue Jul 30 2024

MNZ003-NDZ039-300530-
Clay MN-Cass ND-
1207 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLAY AND SOUTHERN
CASS COUNTIES THROUGH 1230 AM CDT...

At 1206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chaffee to near Kindred. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Mapleton.

This includes the following highways...
 Interstate 29 between mile markers 49 and 68.
 Interstate 94 in North Dakota between mile markers 323 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 5, and between
mile markers 9 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Minnesota...and southeastern North Dakota.

&&

LAT...LON 4663 9733 4669 9768 4705 9714 4673 9638
      4663 9680
TIME...MOT...LOC 0506Z 245DEG 46KT 4678 9740 4665 9708

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Thomas/Jones
Special weather statement, Jul 29, 11:13 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1213 AM CDT Tue Jul 30 2024

MNZ003-029-NDZ039-053-300600-
Clay MN-Wilkin MN-Richland ND-Cass ND-
1213 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLAY...WILKIN...
SOUTHEASTERN CASS AND RICHLAND COUNTIES THROUGH 100 AM CDT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of New Effington to near Galchutt
to near Kindred. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wahpeton, Breckenridge, Barnesville, Hankinson, Kindred, Lidgerwood,
and Rothsay.

This includes the following highways...
 Interstate 29 between mile markers 0 and 55.
 Interstate 94 in Minnesota between mile markers 14 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

&&

LAT...LON 4634 9710 4668 9723 4682 9626 4663 9620
      4663 9628 4602 9626 4602 9657 4593 9656
      4593 9723
TIME...MOT...LOC 0512Z 266DEG 46KT 4596 9695 4635 9685 4665 9695

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Thomas/DJR

The radar

The Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 29, 11:36 PM CST to 11:41 PM CST
Where
Cass County, 0.69 mi N of (Far)hector Intl Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.930, -96.820

Report from the Fargo ASOS of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204795.